Alert archive / Oklahoma / Wind Advisories in 2017

Wind Advisory 10, NWS Norman, OK

May 17, 201720 counties in Oklahoma

NWS Norman, OK issued this wind advisory at May 17, 2017, 10:04 AM CDT for 20 counties in Oklahoma. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 17, 2017, 10:04 AM CDT (15:04 UTC)
Expired
May 17, 2017, 4:00 PM CDT
In force
6 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Blaine County, OK, Canadian County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Harper County, OK, Kay County, OK, Kingfisher County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 64 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS74 KOUN 171504
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
1004 AM CDT Wed May 17 2017

OKZ004>020-024>026-172100-
/O.NEW.KOUN.WI.Y.0010.170517T1504Z-170517T2100Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Canadian-Oklahoma-Lincoln-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Guthrie, Stillwater, Yukon, Concho, El Reno, 
Mustang, Oklahoma City, Chandler, Stroud, Prague, Meeker, 
Davenport, and Wellston
1004 AM CDT Wed May 17 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect until 4 PM CDT this afternoon. 

* TIMING...through 4 pm

* WINDS...west and southwest 25 to 30 mph with gusts around 45 mph


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
143 
WWUS74 KOUN 171844
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
144 PM CDT Wed May 17 2017

OKZ004-005-009-010-014>016-171945-
/O.CAN.KOUN.WI.Y.0010.000000T0000Z-170517T2100Z/
Harper-Woods-Ellis-Woodward-Roger Mills-Dewey-Custer-
Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett,
Gage, Fargo, Woodward, Cheyenne, Hammon, Seiling, Vici, Taloga, 
Leedey, Weatherford, and Clinton
144 PM CDT Wed May 17 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Norman has cancelled the Wind
Advisory. 

Breezy west winds will continue through the afternoon with gusts
between 30 and 35 mph.

$$

OKZ006>008-011>013-017>020-024>026-172100-
/O.CON.KOUN.WI.Y.0010.000000T0000Z-170517T2100Z/
Alfalfa-Grant-Kay-Major-Garfield-Noble-Blaine-Kingfisher-Logan-
Payne-Canadian-Oklahoma-Lincoln-
Including the cities of Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Fairview, 
Enid, Perry, Watonga, Geary, Okeene, Kingfisher, Hennessey, 
Okarche, Guthrie, Stillwater, Yukon, Concho, El Reno, Mustang, 
Oklahoma City, Chandler, Stroud, Prague, Meeker, Davenport, 
and Wellston
144 PM CDT Wed May 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* TIMING...through 4 pm

* WINDS...west and southwest 25 to 30 mph with gusts up to 45 mph

* OTHER...some blowing dust near fields will significantly lower
  visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at May 17, 5:52 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 17, 5:52 AM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
552 AM CDT Wed May 17 2017

.DISCUSSION...
The 12Z aviation discussion follows....

&&

.AVIATION...
A tight pressure gradient across Oklahoma and north Texas will
result in a windy morning, followed by a gradual decrease in wind
speeds through the afternoon. Winds will drop off more quickly
toward sunset, with most sites averaging about 10 kt overnight.
As low-level moisture returns from the southeast tomorrow
morning, some stratus will be possible. It is unclear at this time
how much there will be (geographical coverage) and how long it
will last. Confidence in the cloud layer is high enough to mention
it in the TAFs for KOKC and KOUN, but not for other sites. It is
very unlikely that this cloud layer will reach KGAG or KWWR.

CmS
&&

.PREV DISCUSSION... /issued 258 AM CDT Wed May 17 2017/

DISCUSSION...
The current area of rain/thunderstorms will move east early this
morning, and should be east of our forecast area by about 7 am,
leading to a breezy, but dry day.

On Thursday, low-level moisture will surge back northwest across
our forecast area, setting the stage for another round of severe
thunderstorms. COnditions Thursday afternoon and evening
generally resemble those of this past afternoon/evening, although
with a somewhat more northerly area of the greatest chance of
severe storms.

A cold front will arrive Friday, and there will be yet another
risk of severe storms, mainly along and south of this front. It
appears that the risk will be mainly near/southeast of I-44. As
this system moves slowly southeast, heavy rain will be likely from
southwest Oklahoma to central Oklahoma. Amounts may not be
sufficient for widespread flooding, but some localized flooding
is likely.

Rain finally comes to an end on Sunday, but another wave coming
south across the Plains will bring rain/thunderstorm chances back
into the forecast Monday and Tuesday. With that system, the risk
of severe storms will be substantially lower than those of this
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  84  62  85  67 /  10  10  20  40
Hobart OK         86  57  86  64 /  10   0  50  50
Wichita Falls TX  89  63  88  67 /  10   0  50  50
Gage OK           83  53  84  57 /   0   0  30  50
Ponca City OK     83  59  86  66 /  10  10  20  60
Durant OK         88  71  86  67 /  10  10  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/23/23
Hazardous weather outlook, May 17, 7:42 AM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
742 AM CDT Wed May 17 2017

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-
Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma-
Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-
Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-
Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
742 AM CDT Wed May 17 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Winds
Southwest to west winds may reach 40 mph across the northern
half of Oklahoma from mid morning through the early afternoon
hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a moderate risk of severe thunderstorms in northwest
Oklahoma Thursday afternoon and evening. Areas to the south and
east, including the Oklahoma City area, are in an enhanced risk for
severe thunderstorms. A slight risk is further east and south. All
severe weather types are expected. Northwest Oklahoma has a medium
tornado potential. Severe weather is expected again on Friday.
Thunderstorm chances persist until Sunday.

.Heavy Rainfall...
There is a potential for excessive rainfall later Friday until
Saturday morning, particularly over south central and southwest
Oklahoma and adjacent parts of northern Texas. If you live in an
area that is prone to flash flooding, pay attention to the
forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:08 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNBeckham, Washita37 min
May 16, 7:23 PM CDTSevere Thunderstorm WarningOUNCuster, Washita37 min
May 16, 7:25 PM CDTTornado WarningOUNCuster, Washita35 min
May 16, 7:26 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa49 min
May 16, 7:42 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major, Woods, Woodward48 min
May 16, 7:55 PM CDTTornado WarningOUNCuster35 min
May 16, 7:57 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey48 min
May 16, 8:03 PM CDTSevere Thunderstorm WarningOUNKiowa42 min
May 16, 8:13 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward47 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningOUNJackson42 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major42 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita42 min
May 16, 8:44 PM CDTSpecial Weather StatementOUNBlaine31 min
May 16, 8:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major, Woodward52 min
May 16, 9:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita42 min
May 16, 9:36 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian39 min
May 16, 9:39 PM CDTSevere Thunderstorm WarningOUNMajor51 min
May 16, 9:46 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant44 min
May 16, 9:51 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills39 min
May 16, 9:53 PM CDTAreal Flood AdvisoryOUNDewey, Major, Roger Mills3 hr
May 16, 9:57 PM CDTAreal Flood AdvisoryOUNRoger Mills3 hr
May 16, 10:02 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills28 min
May 16, 10:07 PM CDTSpecial Weather StatementOUNKiowa38 min
May 16, 10:17 PM CDTFlash Flood WarningOUNRoger Mills3 hr
May 16, 10:22 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major53 min
May 16, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills, Woodward48 min
May 16, 11:04 PM CDTSpecial Weather StatementOUNComanche26 min
May 16, 11:14 PM CDTFlash Flood WarningOUNDewey, Woodward2 hr
May 16, 11:16 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman44 min
May 16, 11:19 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods41 min
May 16, 11:26 PM CDTAreal Flood AdvisoryOUNCuster, Roger Mills3 hr
May 16, 11:34 PM CDTSpecial Weather StatementOUNWoods26 min
May 16, 11:56 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens49 min
May 16, 11:56 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant49 min
May 17, 12:03 AM CDTSpecial Weather StatementOUNCotton, Tillman27 min
May 17, 12:17 AM CDTWind AdvisoryOUNBlaine, Caddo, Canadian, Cleveland, Comanche, Custer and 11 more103 min
May 17, 12:32 AM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain43 min
May 17, 12:46 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Jefferson, Stephens29 min
May 17, 1:02 AM CDTSevere Thunderstorm WarningOUNOklahoma28 min
May 17, 1:12 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma33 min
May 17, 1:14 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Pottawatomie46 min
May 17, 1:14 AM CDTSevere Thunderstorm WarningOUNCarter, Comanche, Garvin, Grady, Jefferson, McClain and 2 more31 min
May 17, 1:31 AM CDTSpecial Weather StatementOUNPayne29 min
May 17, 1:43 AM CDTSevere Thunderstorm WarningOUNCarter, Cleveland, Garvin, McClain, Murray, Pontotoc and 2 more47 min
May 17, 2:54 AM CDTSpecial Weather StatementOUNLove36 min
May 17, 6:28 AM CDTRiver Flood WarningOUNDewey, Major, Woodward25 hr

Nearby

Wind Advisories in Oklahoma, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.